Wyoming, 2004

Tornado in Wyoming, May 22, 2004

May 22, 2004 · NWS CYS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 22, 2:30 AM MST, 10 hours 40 minutes earlier.

Area forecast discussion, May 22, 2:30 AM MST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
330 AM MDT SAT MAY 22 2004

.SHORT TERM...TSTM COVERAGE AND STRENGTH ARE PRIMARY CHALLENGES.
SHORTWAVE TROF MOVES ACROSS THE CWA TODAY. IMPRESSIVE OMEGA
INDICATED ON 700-500 MB AND 500-300 MB LAYER PRODUCTS AROUND MIDDAY
WITH SHARP LOW/MID LEVEL THETA-E RIDGE AXIS DEVELOPING ACROSS OUR
ERN HALF OF THE ZONES WITH STRONG POSITIVE THETA-E ADVECTION. BOTH
ETA/GFS SUGGEST A TSTM CLUSTER DEVELOPING LATE MORNING/EARLY
AFTERNOON ACROSS FAR SERN WY/WRN NEB THEN PROPAGATING INTO CNTRL
NEB. WITH DECENT LOW/MID LEVEL MOISTURE AND S/WV LIFT...ISOLD-WDLY
SCATTERED TSTMS LOOK LIKE A GOOD BET ACROSS THE WRN HALF OF THE CWA
WITH MORE NUMEROUS TSTMS ACROSS THE EAST. PER CONVECTIVE
PARAMETERS...SOME STORMS MAY BE SEVERE OVER FAR SERN WY AND THE
WRN NEB PNHDL FROM AROUND MIDDAY THRU EARLY EVENING. TONIGHT...TSTM
CHANCES DWINDLE QUICKLY AS WAKE SUBSIDENCE TAKES PLACE BEHIND THE
EXPECTED TSTM CLUSTER. HIGHEST POPS ACROSS THE ERN ZONES...PRIMARLY
IN THE EVENING...WHERE LOW/MID LEVEL MOISTURE (INSTABILITY) WILL BE
DEEPER. SPC DAY 1 OUTLOOK LOOKS REASONABLE.   -RUBIN

.LONG TERM...SUN AND BYND...NEXT UPR TROF MOVG ENE ACRS ID INTO MT
SUN/SUN NGT.  WINDY AND MOSTLY DRY ON SUN...WITH SOME SHWRS DVLPG
SUN NGT ALONG/BHND FNTL BAND OVER MAINLY NRN/WRN SXNS.  DECENT CDFNT
DRIVES THRU THE REGION LATE SUN NGT INTO MON...HAVE LOWERED MAXS ON
MON ABOUT 5-8 DEGS AS COOLER AIR POURS IN.  SOME UPSLOPE MSTR/SHWRS
DVLP MON AFTN INTO MON NGT SE SXNS.  THERE MAY BE ENUF LINGERING
MSTR IN SE FLOW TUE NGT/WED FOR SOME SHWRS...ESPECIALLY WITH PIECE
OF NEXT UPR TROF SHEARING EWD ACRS MT TUE NGT.  STILL LOOKS DRY AND
WARMER FOR WED INTO FRI...00Z GFS IS DIFFERENT THAN PRVS RUNS AND
ALSO NOT IN LINE WITH ECMWF/UKMET AS IT IS BRINGING THE SW U.S. UPR
LOW MUCH FASTER EWD.  HAVE OPTED (LIKE MOST OTHER OFFICES ARND US)
TO HOLD ONTO SOLUTION FROM 21/00Z GFS RUN.  ECMWF/UKMET DO SHOW A
WEAKENING UPR SYSTEM LIFTG MORE NE ACRS ID/UT/WRN WY BY FRI...SO WE
MAY END UP NEEDING SOME POPS FOR FRI/SAT.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, May 22, 9:26 AM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 AM MDT SAT MAY 22 2004

NEZ001>003-019>021-054-055-WYZ059>070-231130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1026 AM MDT SAT MAY 22 2004

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
EARLY EVENING ACROSS MUCH OF THE AREA.  THE STORMS WILL BE MORE
NUMEROUS IN FAR EASTERN WYOMING INTO THE NEBRASKA PANHANDLE.  A FEW
OF THE STORMS IN THE CENTRAL NEBRASKA PANHANDLE MAY BECOME STRONG
WITH HEAVY RAIN AND HAIL THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME WEAK THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND MONDAY...WITH
JUST SOME SHOWERS AROUND ON TUESDAY.  DRY AND WARMER WEATHER RETURNS
FOR WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN THE CENTRAL NEBRASKA
PANHANDLE THIS AFTERNOON.

The radar

The Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Goshen

When
May 22, 1:10 PM MST to 1:15 PM MST
Where
Goshen County, La Grange
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
41.633, -104.167

Tornado briefly touched down near La Grange, WY.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyThe tornado archive for Wyoming, 2004Warnings in Wyoming, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404202.